Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 69, NWS Wichita, KS

May 14, 20189 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 14, 2018, 10:08 PM CDT for 9 counties in Kansas. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 10:08 PM CDT (03:08 UTC)
Expired
May 14, 2018, 11:15 PM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Allen County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Tulsa radar (KINX), 127 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 10:08 PM CDTHAIL 1Chanute, KS
May 14, 10:10 PM CDTTSTM WND GST 592 Nne Thayer, KS
May 14, 10:10 PM CDTHAIL 14 E Chanute, KSQUARTER SIZE HAIL FOR 10 FULL MINTUES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:20 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1390 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1390 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1649 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WUUS53 KICT 150308
SVRICT
KSC001-019-035-049-099-125-133-205-207-150415-
/O.NEW.KICT.SV.W.0069.180515T0308Z-180515T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1008 PM CDT MON MAY 14 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Elk County in southeastern Kansas...
  Wilson County in southeastern Kansas...
  Labette County in southeastern Kansas...
  East central Cowley County in south central Kansas...
  Neosho County in southeastern Kansas...
  Montgomery County in southeastern Kansas...
  Chautauqua County in southeastern Kansas...
  Southeastern Woodson County in southeastern Kansas...
  Southern Allen County in southeastern Kansas...

* Until 1115 PM CDT

* At 1008 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles southwest of Uniontown to near Cedar Vale,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Parsons, Coffeyville, Independence, Chanute, Neodesha, Fredonia,
  Cherryvale, Caney, Humboldt, Oswego, Erie, Sedan, Altamont, Howard,
  St. Paul, Thayer, Edna, Dearing, Altoona and Mound Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9521 3700 9621 3735 9661 3792 9523
      3786 9508 3707 9507
TIME...MOT...LOC 0308Z 297DEG 33KT 3776 9510 3709 9646 

HAIL...1.25IN
WIND...60MPH
 
$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:56 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 14, 8:56 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
856 PM CDT Mon May 14 2018

.UPDATE...
Issued at 856 PM CDT Mon May 14 2018

Scattered strong/severe thunderstorms are ongoing across portions
of south-central and southeast Kansas. Activity is becoming most
widespread across south-central Kansas and also along the Turnpike
corridor across the Flint Hills, as the increasing low-level jet
impinges on the nearly stalled ENE-WSW oriented synoptic front,
along with numerous outflow boundary interactions. Continued
strong instability coupled with weak yet adequate deep layer shear
will continue to support a threat for large hail and damaging
winds for the next few hours. Another tornado or two cannot be
ruled out, especially across far southern KS, due to increased
effective helicity from the stronger low-level jet. However, the
overall severe threat should gradually diminish with time as
updrafts merge and instability decreases through late evening.

Another round of non-severe showers/thunderstorms may develop
and/or move in from western KS overnight into early Tuesday
morning, as 850-700mb warm/moist advection increases ahead of
subtle shortwave energy approaching from the west/northwest.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 307 PM CDT Mon May 14 2018

Early this afternoon, thunderstorms have begun to develop along
and south of a quasi-stationary front draped across the forecast
area. These storms have initially been in eastern Kansas, but as
convective inhibition continues to erode and enhanced convergence
ensues along the boundary, more storms are expected to initiate
this afternoon and evening. The primary threat area looks to be
south central and southeast Kansas, generally along and east of a
line from Kingman to Chase counties. This area is included in a
Severe Thunderstorm Watch in effect until 1000pm this evening,
though it is possible that some showers and non-severe storms
could linger after this time frame initially along the Oklahoma
border and later in central KS. Main concerns with any severe
storms that develop will be large hail up to the size of ping-pong
balls, damaging wind gusts up to 70 mph, frequent lightning, and
locally heavy rainfall, with rain rates of near 2 inches per hour
already observed in a couple of cells that moved through Greenwood
and Woodson counties.

Current thinking is that the surface front will slide southward
tomorrow, which should push the development of severe storms
further south into central and western Oklahoma and northern
Texas, though a few showers and thunderstorms are possible in
southern Kansas. A strong storm or two will be possible, but
widespread severe weather is not expected by Tuesday afternoon due
to much more stable air over Kansas versus locations further
south.

Wednesday and Thursday become much more tricky as the front sinks
even further south and then lifts back north on Thursday as an
upper low continues to dwell over the Central Great Basin.
Overall, thinking is that we should see a shot at a few scattered
showers or thunderstorms, but exact timing and areal coverage is
dicey to say the least

.LONG TERM...(Friday through Monday)
Issued at 307 PM CDT Mon May 14 2018

By Friday, the upper low over the western CONUS is progged to
begin lifting northward through the weekend. Ample low level
moisture will continue to be advected into the area bringing
lingering chances of showers with occasional embedded thunder
off and on throughout the weekend and into early next week.
Temperatures should remain above normal throughout the period
until at least Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 802 PM CDT Mon May 14 2018

Scattered shower/thunderstorm clusters will continue through the
evening, most widespread generally along and southeast of the KS
Turnpike. The strongest activity will be capable of large hail,
damaging winds, frequent lightning and torrential rainfall.
Thinking storm intensity should tend to wane by late evening,
although persistent warm/moist advection due to increasing low-
level jet impinging on boundary across the area may lead to
additional shower/thunderstorm activity developing across western
KS and spreading east overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  82  64  82 /  60  30  40  40
Hutchinson      62  80  61  81 /  40  30  30  40
Newton          63  80  63  81 /  50  30  30  40
ElDorado        64  81  63  81 /  70  30  30  40
Winfield-KWLD   65  82  63  83 /  70  30  40  40
Russell         58  79  58  80 /  20  10  10  40
Great Bend      59  79  59  80 /  30  10  20  30
Salina          61  80  61  82 /  30  20  20  40
McPherson       61  80  61  81 /  30  30  20  40
Coffeyville     68  83  65  83 /  50  30  30  40
Chanute         67  82  64  83 /  70  30  30  40
Iola            65  81  63  82 /  70  30  20  30
Parsons-KPPF    68  83  65  83 /  60  30  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...ADK
SHORT TERM...TAV
LONG TERM...TAV
AVIATION...ADK
Hazardous weather outlook, May 14, 9:22 PM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
922 PM CDT Mon May 14 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
922 PM CDT Mon May 14 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms will continue through the
evening across portions of south-central and southeast Kansas. The
strongest activity will be capable of large hail, damaging winds,
very heavy rain and localized flooding. The severe threat will
gradually wane by late evening, although small hail, gusty winds and
heavy rain will remain a concern past midnight.

Another area of non-severe showers and thunderstorms may move into
or develop across portions of central and south-central Kansas
overnight. Brief heavy rain and small hail will be the main threats
if this activity can materialize.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic hit-or-miss thunderstorms remain possible Tuesday through
Wednesday night, and again Friday through Saturday night. While
organized severe weather appears unlikely, strong to marginally
severe storms are possible with any of this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through late this evening across
mainly south-central and southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 14, 8:27 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             DERBY                   37.55N 97.26W
05/14/2018  E1.00 INCH       Sedgwick           KS   PUBLIC

&&

KED
Local storm report, May 14, 8:45 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
845 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             2 E POTWIN              37.94N 96.98W
05/14/2018  E1.00 INCH       BUTLER             KS   EMERGENCY MNGR

&&

RBL
Local storm report, May 14, 8:53 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             ROSE HILL               37.57N 97.13W
05/14/2018  E0.75 INCH       Butler             KS   EMERGENCY MNGR

&&

RBL
Local storm report, May 14, 9:32 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             2 E EAST WICHITA        37.68N 97.22W
05/14/2018  E0.88 INCH       SEDGWICK           KS   TRAINED SPOTTER

            50 TO 55 MPH GUST WITH THE HAIL.

&&

RBL
Local storm report, May 14, 9:52 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
952 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     TORNADO          3 ENE MAPLE CITY        37.07N 96.73W
05/14/2018                   COWLEY             KS   TRAINED SPOTTER

&&

RBL
Local storm report, May 14, 10:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1003 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     2 N ARKANSAS CITY       37.10N 97.04W
05/14/2018  E60 MPH          COWLEY             KS   EMERGENCY MNGR

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:08 PM CDTSevere Thunderstorm WarningICTChase, Greenwood, Marion67 min
May 14, 7:14 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson61 min
May 14, 7:16 PM CDTSpecial Weather StatementICTCowley29 min
May 14, 7:27 PM CDTSevere Thunderstorm WarningICTButler, Cowley33 min
May 14, 7:30 PM CDTSevere Thunderstorm WarningICTCowley45 min
May 14, 7:42 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion33 min
May 14, 7:47 PM CDTSevere Thunderstorm WarningICTLabette, Neosho58 min
May 14, 8:06 PM CDTAreal Flood WarningICTAllen, Butler, Chase, Greenwood, Woodson12 hr
May 14, 8:13 PM CDTSpecial Weather StatementICTHarper32 min
May 14, 8:16 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Woodson59 min
May 14, 8:18 PM CDTSevere Thunderstorm WarningICTCowley27 min
May 14, 8:22 PM CDTSevere Thunderstorm WarningICTHarper, Sumner68 min
May 14, 8:27 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick63 min
May 14, 8:52 PM CDTSevere Thunderstorm WarningICTButler, Greenwood, Woodson23 min
May 14, 8:55 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley65 min
May 14, 8:58 PM CDTTornado WarningICTHarper, Sumner11 min
May 14, 9:13 PM CDTSevere Thunderstorm WarningICTAllen, Butler, Elk, Greenwood, Wilson, Woodson17 min
May 14, 9:26 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Harper, Sedgwick, Sumner64 min
May 14, 9:28 PM CDTSevere Thunderstorm WarningICTAllen, Butler, Cowley, Elk, Greenwood, Wilson and 1 more62 min
May 14, 9:44 PM CDTTornado WarningICTCowley31 min
May 14, 9:56 PM CDTTornado WarningICTCowley18 min
May 14, 10:16 PM CDTTornado WarningICTChautauqua, Cowley28 min
May 14, 10:31 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley29 min
May 14, 10:46 PM CDTSpecial Weather StatementICTButler, Chase44 min
May 14, 11:04 PM CDTSpecial Weather StatementICTSedgwick26 min
May 14, 11:14 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson61 min
May 14, 11:48 PM CDTSpecial Weather StatementICTCowley27 min
May 14, 11:52 PM CDTSpecial Weather StatementICTKingman, Reno38 min
May 15, 12:09 AM CDTSpecial Weather StatementICTChase36 min
May 15, 12:15 AM CDTAreal Flood WarningICTCowley3 hr
May 15, 12:22 AM CDTSevere Thunderstorm WarningICTHarper40 min
May 15, 12:40 AM CDTSpecial Weather StatementICTSedgwick, Sumner50 min
May 15, 1:03 AM CDTSpecial Weather StatementICTHarper27 min
May 15, 1:14 AM CDTSpecial Weather StatementICTSumner46 min
May 15, 1:17 AM CDTSpecial Weather StatementICTChase43 min
May 15, 2:04 AM CDTSpecial Weather StatementICTElk, Greenwood41 min
May 15, 2:39 AM CDTSpecial Weather StatementICTMontgomery, Wilson, Woodson51 min
May 15, 4:52 PM CDTSevere Thunderstorm WarningICTLabette38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.